Alert archive / North Carolina / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 53, NWS Newport/Morehead City, NC

May 24, 20244 counties in North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 24, 2024, 3:55 PM EDT for 4 counties in North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2024, 3:55 PM EDT (19:55 UTC)
Expired
May 24, 2024, 4:45 PM EDT
In force
50 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Duplin County, NC, Jones County, NC, Lenoir County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 68 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2024-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2024-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:06 PM EDT, 49 minutes earlier.

Area forecast discussion, May 24, 3:06 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
306 PM EDT Fri May 24 2024

.SYNOPSIS...
A surface trough will reside across the piedmont while a series
of upper level shortwaves will generate multiple rounds of
shower and thunderstorm activity through the weekend. A stronger
cold front will move through early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 3 PM Fri...Latest analysis shows weak low pressure over
the Delmarva with sfc trough extending through the NC coastal
plain this afternoon. Boundary will continue to push eastward
into the area tonight as another weak low develops along it,
coupled with diurnal heating and the seabreeze providing lift
and focus for tstm development.

Strong to severe thunderstorms possible through late this
evening. The main hazards of concern are heavy rainfall, strong
winds, large hail and frequent lightning. Scattered showers and
storms beginning to blossom along and south of Hwy 70 this
afternoon, along differential heating boundaries where skies
have cleared from early convection. Environment will remain
favorable for convection with mesoanalysis showing SB CAPEs
2-3000 J/kg, bulk shear 30-35 kt and modest mid level lapse
rates. High PWATs (around 1.75") and potential for training
cells will pose a threat for locally heavy rainfall. Convection
will begin to wane with loss of heating this evening, grad
pushing off the coast late. Other forecast challenge overnight
is the fog and/or stratus potential. Most guidance continues to
show fog and low stratus spreading from NE to SW overnight as
weak boundary moves in and low level flow becomes light N/NEly.
Patchy dense fog will be possible, though confidence is low at
this time.

&&

.SHORT TERM /SATURDAY/...
As of 3 PM Fri...Weak boundary/trough and low pressure will grad
shift off the coast through the day. Main change to previous
forecast was to lower pops more towards climo, with most of the
12z CAMs coming in much drier. Environment will still be
supportive of diurnal convection with SB CAPEs up to 1500 J/kg,
though shear will be the limiting factor, bulk shear 10-20 kt.
Still expecting scattered diurnal convection to develop with
best chances likely focused along the seabreeze. With weak
boundary and low pressure over the area, light onshore winds may
support low clouds and patchy fog lingering along the Outer
Banks through much of the day. Highs in the mid/upper 70s for
the beaches and mid/upper 80s inland.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 230 AM Friday...

 - Periods of thunderstorms through Tuesday

 - Above to well above normal temps Sunday and Monday

 - Trending drier and not as hot mid to late-week

An anomalous mid/upper level ridge will extend west to east from
Mexico to Florida through the middle of next week, with a mostly
zonal flow aloft to the north across the southern US. Within this
flow, several shortwaves originating over the Plains will traverse
the Carolinas, interacting with a moist and unstable airmass,
producing periods of showers and thunderstorms. In this type of
setup, thunderstorms are possible just about anytime of day or
night, and will be highly dependent on the track and timing of each
wave that moves through, as well as any impact from the previous
day's convection. Each day, guidance suggests MLCAPE as high as 1000-
2000j/kg, with deep layer shear of 25-35kt. This shear/instability
combination is at least marginally conducive to severe weather, and
this is something we'll have to keep an eye on each day. At the
moment, it appears that Sunday and Monday may carry the best
potential for a risk of strong to severe thunderstorms (thanks to
the potential for higher instability and slightly higher shear).
Additionally, Monday should feature stronger forcing, which may also
aid in the thunderstorm/severe risk.

A cold front is forecast to move through Monday night, but this may
not completely shut down the thunderstorm risk right away. Some
guidance has trended a bit slower with the front, with the potential
for a wave to ride up along the front on Tuesday with another chance
of showers and thunderstorms. There isn't yet a solid signal for
additional precip on Tuesday, but something to watch. Eventually, a
strong upper level trough is forecast to move through, providing
more of a clean sweep of low-level moisture and instability. This
will also usher in lower temperatures. Some areas inland may see
lows back in the 50s for a day or two late next week.

Prior to the arrival of the lower temps and dewpoints, there will be
a period of above to well above normal temps through Monday thanks
to warm low-level thicknesses and, in the absence of thunderstorms,
strong heating. This appears supportive of highs in the upper 80s to
low 90s inland, with low to mid 80s along the coast. Lows will be in
the upper 60s to low 70s. Near-record warm lows are possible,
especially Sunday night/Monday morning.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /through Saturday/...
As of 3 PM Fri...Mix of VFR and MVFR currently across the
terminals, with scattered showers and tstms beginning to blossom
early this afternoon. Scattered to numerous showers and storms
expected through late this evening, which could bring periods of
sub-VFR. Better signal for fog and stratus development late
tonight into early Sat morning. There is potential for several
hours of IFR between 6-12z, with highest probabilities at PGV,
ISO and EWN. Conditions will return to VFR by mid Sat morning,
with scattered showers and thunderstorms developing in the
afternoon. Sub-VFR conditions could linger through much of the
day east of the terminals, mainly over the Outer Banks.

LONG TERM /Saturday night through Wednesday/...
As of 230 AM Friday...There will be an increased risk of TSRA
and accompanying sub- VFR conditions through early next week.
Gusty southerly winds can be expected as well, especially on
Monday.

&&

.MARINE...
SHORT TERM /through Saturday/...
As of 3 PM Fri...Latest obs show SW winds 5-15 kt with seas 2-3
ft. Winds will shift tonight into Saturday as weak boundary and
low pressure push into the area. Light and variable winds 10 kt
or less expected Sat, mainly N/NE north of Lookout and S/SW
south. Seas 1-3 ft into Sat. Scattered tstms possible through
the first part of tonight, with more isolated chances Saturday.
Some storms have the potential for moderate to heavy rain,
lightning, gusty winds and hail.

LONG TERM /Saturday night through Wednesday/...
As of 230 AM Friday...

 - Approaching Small Craft conditions Monday/Monday night

 - Periods of thunderstorms through early next week

Several upper level waves will move through the ENC coastal waters
through early next week. Each wave will bring with it a chance of
showers and thunderstorms. A stronger wave, and associated cold
front, then moves through Monday/Monday night. Southerly winds will
increase to 15-20kt ahead of this front, and may approach 25kt for
some waters. Right now, though, the risk of widespread 25kt winds
appears low (<10% chance). Seas of 1-3 ft over the weekend will
increase to 3-4 ft Monday with the building winds. The highest seas
are expected south of Cape Hatteras.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...RM
AVIATION...CQD/RM
MARINE...CQD/RM
Hazardous weather outlook, May 24, 5:52 AM EDT, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
552 AM EDT Fri May 24 2024

NCZ029-044>047-079>081-090>092-094-193-194-198-203-251000-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
552 AM EDT Fri May 24 2024

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Thunderstorms are possible this afternoon and evening, some of which
could produce wind gusts of 40 to 60 mph, small hail, and heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-251000-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
552 AM EDT Fri May 24 2024

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Thunderstorms are possible this afternoon and evening, some of which
could produce wind gusts of 40 to 60 mph, small hail, and heavy
rainfall.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 24, 2:07 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
207 PM EDT Fri May 24 2024

NCZ091-092-241845-
Jones NC-Lenoir NC-
207 PM EDT Fri May 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JONES AND
SOUTHWESTERN LENOIR COUNTIES THROUGH 245 PM EDT...

At 206 PM EDT, Doppler radar was tracking a strong thunderstorm near
Deep Run, or 14 miles south of Kinston, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Phillips Crossroads, Deep Run, Comfort, Pleasant Hill, and Hargetts
Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3501 7773 3514 7774 3520 7742 3496 7741
TIME...MOT...LOC 1806Z 268DEG 14KT 3507 7767

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

26
Special weather statement, May 24, 3:18 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
318 PM EDT Fri May 24 2024

NCZ092-094-194>196-198-199-242000-
Coastal Onslow NC-West Carteret NC-Jones NC-Inland Onslow NC-
East Carteret NC-Pamlico NC-Southern Craven NC-
318 PM EDT Fri May 24 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN JONES...SOUTHEASTERN
CRAVEN...NORTHEASTERN ONSLOW...SOUTHWESTERN PAMLICO AND WEST CENTRAL
CARTERET COUNTIES THROUGH 400 PM EDT...

At 318 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Riverdale to Maysville. Movement was east
at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
New Bern, Havelock, Morehead City, Newport, James City, Stella,
Merrimon, Harlowe, Maysville, Silverdale, Belgrade, Janeiro, Great
Neck, Riverdale, Croatan, Kuhns, North Harlowe, Merritt, Catfish
Lake, and Neuse Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3488 7664 3480 7675 3476 7695 3474 7715
      3486 7731 3494 7735 3505 7717 3509 7697
      3514 7674 3504 7664
TIME...MOT...LOC 1918Z 278DEG 22KT 3497 7702 3492 7723

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

SGK
Special weather statement, May 24, 3:44 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
344 PM EDT Fri May 24 2024

NCZ090>092-242030-
Jones NC-Lenoir NC-Duplin NC-
344 PM EDT Fri May 24 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN JONES...SOUTHWESTERN
LENOIR AND NORTHERN DUPLIN COUNTIES THROUGH 430 PM EDT...

At 344 PM EDT, Doppler radar was tracking a strong thunderstorm near
Warsaw, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Warsaw, Mount Olive, Kornegay, Beulaville, Bowdens, Beautancus,
Kenansville, Albertson, Sarecta, Pink Hill, and Calypso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3517 7811 3517 7801 3516 7791 3515 7789
      3516 7789 3516 7773 3486 7773 3493 7815
      3502 7815
TIME...MOT...LOC 1944Z 277DEG 14KT 3504 7801

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

SGK

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:50 PM EDTSpecial Weather StatementMHXBeaufort10 min
May 24, 2:51 AM EDTSpecial Marine WarningMHX84 min
May 24, 3:37 AM EDTSpecial Marine WarningMHX38 min
May 24, 2:07 PM EDTSpecial Weather StatementMHXLenoir38 min
May 24, 2:21 PM EDTSevere Thunderstorm WarningMHXCraven, Jones, Lenoir39 min
May 24, 3:18 PM EDTSpecial Weather StatementMHXCraven42 min
May 24, 3:27 PM EDTSpecial Marine WarningMHX33 min
May 24, 3:44 PM EDTSpecial Weather StatementMHXDuplin46 min
May 24, 4:31 PM EDTSevere Thunderstorm Warning Considerable damage threatMHXDuplin, Jones, Onslow59 min
May 24, 5:04 PM EDTSpecial Marine WarningMHX86 min
May 24, 5:21 PM EDTSevere Thunderstorm WarningMHXOnslow39 min
May 24, 5:24 PM EDTTornado WarningMHXOnslow21 min
May 24, 6:05 PM EDTSpecial Weather StatementMHXGreene, Lenoir40 min
May 24, 6:35 PM EDTSevere Thunderstorm WarningMHXCraven, Duplin, Greene, Jones, Lenoir55 min
May 24, 7:54 PM EDTSpecial Weather StatementMHXDuplin36 min
May 24, 7:58 PM EDTSpecial Weather StatementMHXBeaufort32 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.